A 28-year-old man from the United Kingdom developed a potentially lethal skin condition and was in a coma for nine days after developing a rare condition possibly triggered by the over-the-counter drug ibuprofen, The Chronicle reported.
Last May, Jason Ryan developed flu-like symptoms, a blistering rash over his legs and back, and tennis ball-sized blisters on his feet. At the time, he was taking ibuprofen every four hours and had never experienced a bad reaction to the drug in the past.
After going to the hospital, he was diagnosed with Steven-Johnson Syndrome (SJS), a rare but potentially fatal condition that starts with a burning rash on the face and torso. Ibuprofen has been identified as a possible cause for the severe reaction.
“Jason’s body looked like a horror show, whenever he moved more skin would fall off. He was screaming, it was so raw,” his wife, Claire, said. “I would have preferred him to have had cancer because when I heard one in three die I thought, ‘He has no chance.’”
Ryan eventually woke up from the coma and is weak but recovering – however, the syndrome could still return. SJS affects two people in a million but can be fatal if left untreated.